my daughter is 6 diagnosed with type 1 at 3 years old. she was on lantus but because of insurance shes now on basaglar. To me it doesnt last 24 hours. after about 12 hours i notice a increase in her sugars. I dont know whether to up her dosage or change her insulin. Has any other parents had this issue . If so what suggestions or new insulins can anyone suggest.
Tresiba or Levemir taken in the morning and at night. Both are more modern and consistent in action than Lantus/Basaglar. The Levemir dose can be adjusted every 12 hours which makes it very flexible when basal needs change.
Tresiba and Levemir are much more expensive than Basaglar. Apparently, cost is an issue. Have you tried dividing her Basaglar dose into two akin to what many do with Lantus?
Yes, this is not surprising.
Lantus and Basaglar are essentially the same insulin, just made by different companies.
Lantus/Basaglar does not usually last 24 hours.
You can try to split it into 2 different shots, morning and night. The good thing about doing it that way is that it would enable you to adjust for different basal requirements for morning or night.
For example if she is taking 6 units per day, you could split it into 3.5 and 2.5, or anything like that.
I spent a lot of time on Lantus. You are not alone in having it not last 24 hours!
Try splitting it. It’s very easy to try and wouldn’t require a change to the prescription.
alright thanks to everyone i will try that I will split it. shes on such a small dosage. 2.5 units a night.
When dealing with young ones, nighttime is usually the more scary time. When the kids are asleep and you are afraid of lows and not knowing they are low. And the young one not knowing they are low because they are asleep.
So if you are worried about that, you can give more in the morning and less at night, something like 1.5 in the morning and 1.0 at night, or however you think will work.
I’ve tried splitting and it’s not helping . 1.5 at night makes her super high in the morning and I unit in the morning doesn’t keep her level throughout the day
Would increasing this dose address the am high?
Meaning she goes high, or her numbers are erratic?
Are you getting help from your doctor with dosing?
Have you tried increasing the nighttime dose?
Same question Lorraine asked about this - “I unit in the morning doesn’t keep her level”, does that mean it is too much, or too little?
Splitting this basal will really give you much better coverage. But it is a matter of finding the right amounts for morning and night.
2.5 units total may not be the right total basal amount, it may be too little.
Sometimes we may not know that we are not getting enough basal, because our meal boluses cover some of the time. It is usually easier to figure out the nighttime basal, because we are not eating meals during the night!
You can try small incremental increases. No more than 1/2 a unit at a time, and give it a few days to make a good assessment of it. For example, if you are sure 1.5 units at night is not enough, try 2.0 for a while, and keep a close eye on it.
Also, sometimes just waking up and getting out of bed can make your blood sugar go up. So make sure that is not happening. If it is, the best thing would be some morning rapid acting insulin, instead of more basal.
it may be easier to explain my daughters situation. she was diagnosed at 3 shes 6 now. the first 6 months of diagnosis she was on lantus and novolog. after 6 months she was taken off everything for 1 full year her a1c were between 5.1 and 5.6. they said she was honeymooning. after a year she needed to be put back on so shes on novolog and basaglar. her endocrinologist had her on 1 unit novolog if shes over 200 and 2 units if over 300 etc. and 2 units of basaglar. she was waking up high so her endocrinolgost advised me to up her basaglar to 4 units at night which was too much! she was waking up dangerously low. I realized the needles that go on the pen weren’t dispensing out the correct dosage so i started using actual syringes and with 2.5 units she wakes up betweeen 65-100 no matter what number she is before her dosage at night.
what Im saying now is that ever since shes been on basaglar (shes been on basaglar for 1 year) it doesnt seem to last past 12 hours and wears off .
Yes, that is not surprising. But it is hard to compare then and now, because she was honeymooning then and may not be doing that anymore. So comparing Lantus then and Basaglar now is not a straight comparison.
Basaglar and Lantus are essentially the same thing. And not lasting past 12 hours is not surprising for either one of them.
If it does not last past 12 hours, you just need to dose twice. 8am and 8pm or whatever time works out.
Are you using 1/2 unit syringes? In case you are not, just to let you know, BD makes a 1/2 unit syringe with a 6mm needle length.
Yes I am using 1/2 unit syringes. Docs still feel like she’s honeymooning because throughout the day she barely needs novolog when she does it drops her a lot. She can be at 201 and 1 unit can drop her to the 60-70 range
So are you able to bump her amounts up as needed for night and day to see if it helps?
I’ll try that because the novolog is way too strong for her right now . Maybe I can do 2 units at 8pm and 2 units at 8 am
I may be remembering incorrectly, but can’t the insulins be diluted for children who need ultra low doses?
In reading Dr. Bernstein’s Diabetes Solution, he says the only known (this is circa 2011) long acting insulin which can be diluted is NPH (pp. 99-100 Kindle version). This is now 2018, so perhaps there are other long acting insulins which can be diluted.
One certainly doesn’t want to put a child on NPH! My information is old. I am almost Dr. Bernstein’s age
I think Levemir can be diluted.